Dr. Ben Wedro practices emergency medicine at Gundersen Clinic, a regional trauma center in La Crosse, Wisconsin. His background includes undergraduate and medical studies at the University of Alberta, a Family Practice internship at Queen's University in Kingston, Ontario and residency training in Emergency Medicine at the University of Oklahoma Health Sciences Center.
Hearing loss often accompanies tinnitus, so a hearing aid can hit two birds with one stone. In addition to amplifying sound, the device can camouflage the ringing in your ears by boosting other soft sounds in your environment. If you experience hearing loss in addition to your tinnitus, discuss the potential benefits of a hearing aid that may assist with both conditions at the same time.
Overdosing on certain prescription drugs, recreational drugs or alcohol. This can sometimes cause permanent damage to nerves that affect hearing. In some cases when a pregnant women uses drugs during pregnancy, this can cause tinnitus to develop in her child. Common drugs that might contribute to tinnitus include ototoxics, psychotropic drugs, aminoglycosides, certain antibiotics and vancomycin.
Most tinnitus is subjective, meaning that only you can hear the noise. But sometimes it's objective, meaning that someone else can hear it, too. For example, if you have a heart murmur, you may hear a whooshing sound with every heartbeat; your clinician can also hear that sound through a stethoscope. Some people hear their heartbeat inside the ear — a phenomenon called pulsatile tinnitus. It's more likely to happen in older people, because blood flow tends to be more turbulent in arteries whose walls have stiffened with age. Pulsatile tinnitus may be more noticeable at night, when you're lying in bed and there are fewer external sounds to mask the tinnitus. If you notice any new pulsatile tinnitus, you should consult a clinician, because in rare cases it is a sign of a tumor or blood vessel damage.
Tinnitus also could be the result of neural circuits thrown out of balance when damage in the inner ear changes signaling activity in the auditory cortex, the part of the brain that processes sound. Or it could be the result of abnormal interactions between neural circuits. The neural circuits involved in hearing aren’t solely dedicated to processing sound. They also communicate with other parts of the brain, such as the limbic region, which regulates mood and emotion.

Research regarding using cognitive behavioral therapy for tinnitus shows that tolerance to tinnitus can be facilitated by “reducing levels of autonomic nervous system arousal, changing the emotional meaning of the tinnitus, and reducing other stresses.” (6) It’s been found that there’s some overlap in anxiety and tinnitus due to an association between subcortical brain networks involved in hearing sounds, attention, distress and memory functions.
Tinnitus is commonly thought of as a symptom of adulthood, and is often overlooked in children. Children with hearing loss have a high incidence of tinnitus, even though they do not express the condition or its effect on their lives.[100] Children do not generally report tinnitus spontaneously and their complaints may not be taken seriously.[101] Among those children who do complain of tinnitus, there is an increased likelihood of associated otological or neurological pathology such as migraine, juvenile Meniere’s disease or chronic suppurative otitis media.[102] Its reported prevalence varies from 12% to 36% in children with normal hearing thresholds and up to 66% in children with a hearing loss and approximately 3–10% of children have been reported to be troubled by tinnitus.[103]

Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.

Although there’s no proven cure for tinnitus, there are treatments that help make it easier to ignore. For example, you can wear devices in your ear(s) that produce soothing therapeutic noises to shift your focus away from the tinnitus. Other devices produce constant, soft noise to mask the tinnitus. Tinnitus sufferers who also have hearing loss sometimes find relief simply by wearing properly fitted hearing aids.
×